A lack of appetite can have many causes. Sometimes it's psychological -- due to depression or the stress of living with HIV. Sometimes it's physical -- another illness (maybe something as simple as a cold) may take away your desire to eat. And, of course, many of the medications used to combat HIV can also cause a loss of appetite.
A loss of appetite may not seem like a big deal, especially if you're thinking you'd like to lose a few pounds anyway. But when someone eats very little or stops eating entirely, a host of problems can occur. One of the biggest problems is known as "wasting," or extreme weight loss. Severe wasting can affect the way in which your organs function.
Not necessarily. These meds, however, appear more likely to decrease appetite than others:
What About Marijuana?
Maybe you're wondering, if you're going to take Marinol, could you use marijuana itself? Actually, a lot of HIV-positive people do -- and not just for fun. Many doctors and researchers believe that smoking a little marijuana may help increase your appetite.
But marijuana is illegal in the United States. Although eleven states passed "medical marijuana" laws that permit limited use of marijuana for health reasons, the Supreme Court ruled that even medical use of marijuana is forbidden by Federal law. Nonetheless, "buyers' clubs" operate in some cities, and some even provide medical marijuana for free or at reduced cost to those with limited incomes.
There are two treatments that doctors tend to prescribe most:
The good: Bolsters appetite and helps with weight gain.
The bad: Almost all the weight gained from using Megace may be water or fat.
Toss-up: Megace is a hormone and thus will change the balance of hormones in your body. Additionally, Megace is known to decrease testosterone production. If you decide to take this drug, ask your doctor about testosterone measurement and replacement.
This is a synthetic form of THC, the main active ingredient in marijuana.
The good: Stimulates appetite, relieves nausea and vomiting and can help you sleep.
The bad: Certain medications can cause Marinol levels to rise in your blood. Marinol can also be psychologically addictive.
Toss-up: Contains THC, which can leave you feeling stoned (great for some people, but not so good if you have to drive, go to work or concentrate).
Copyright © 2007 Body Health Resources Foundation. All rights reserved.